Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 25, NWS Las Vegas, NV

July 15, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 2008, 7:14 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 7:14 PM PDT (02:14 UTC)
Expired
Jul 15, 2008, 9:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:16 PM PDTFLASH FLOODBarstow, CAHEAVY THUNDERSTORM RAINS CAUSED FLASH FLOODING AT SOAPMINE ROAD AND STATE ROUTE 58. SEVERAL PARTIES WERE TRAPPED IN THEIR VEHICLES AND A SEARCH AND RESCUE HELICOPTER HAD TO BE CALLED. BY 955 PM PDT ALL PARTIES...5 PEOPLE...WERE RESCUED AND RUNOFF WAS SUBSIDING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 160214
FFWVEF
CAC071-160415-
/O.NEW.KVEF.FF.W.0025.080716T0214Z-080716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
714 PM PDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 915 PM PDT.

* AT 709 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE BARSTOW AREA. THE 
  HEAVIEST RAIN HAD FALLEN JUST NORTH AND EAST OF THE HIGHWAY 58 
  EXIT OFF INTERSTATE 15...AND FLOODING IS LIKELY IN THAT PORTION OF 
  BARSTOW.

* LOCATIONS IMPACTED INCLUDE...DAGGETT AND NEBO CENTER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. DO NOT 
UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY 
FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN 
AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707

$$

MORGAN
3 follow-up statements
000
WGUS75 KVEF 160240
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
740 PM PDT TUE JUL 15 2008

CAC071-160415-
/O.CON.KVEF.FF.W.0025.000000T0000Z-080716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
740 PM PDT TUE JUL 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 735 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING ON 
HIGHWAY 58 BETWEEN INTERSTATE 15 AND FIRST STREET IN THE BARSTOW 
AREA...WITH TWO PEOPLE TRAPPED IN A VEHICLE. RADAR SHOWED A NEARLY 
STATIONARY THUNDERSTORM WITH HEAVY RAIN CONTINUING IN THE BARSTOW 
AREA. THE ADDITIONAL HEAVY RAIN WILL WORSEN THE ONGOING FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707

$$

MORGAN
000
WGUS75 KVEF 160317
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT TUE JUL 15 2008

CAC071-160415-
/O.CON.KVEF.FF.W.0025.000000T0000Z-080716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
817 PM PDT TUE JUL 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 813 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM OVER THE BARSTOW AREA HAD WEAKENED SIGNIFICANTLY. 
HOWEVER...SERIOUS FLOODING WAS STILL OCCURRING...WITH PORTIONS OF 
HIGHWAY 58 CLOSED. FLOODING WILL REMAIN A THREAT AT LEAST THROUGH 
915 PM AS WATER FROM THE EARLIER HEAVY RAIN SLOWLY DRAINS AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT UNDERESTIMATE 
THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER 
CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707

$$

MORGAN
000
WGUS75 KVEF 160407
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 PM PDT TUE JUL 15 2008

CAC071-160415-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-080716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
907 PM PDT TUE JUL 15 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT FOR WEST 
CENTRAL SAN BERNARDINO COUNTY...

AT 905 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED IN THE BARSTOW 
AREA...AND THE HIGHWAY PATROL REPORTED THAT THE WATER HAD SUBSIDED 
AND HIGHWAY 58 WAS BEING REOPENED. THE THREAT OF FLOODING IS 
OVER...AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 915 
PM.

LAT...LON 3502 11707 3502 11685 3484 11685 3484 11707

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:25 PM PDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM PDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM PDT TUE JUL 15 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO COMBINE WITH A
MOIST AND UNSTABLE AIR MASS TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE AREA THROUGH WEDNESDAY EVENING. THE LOW WILL
FINALLY MOVE EAST OF THE AREA THURSDAY BUT SOME MOISTURE WILL LINGER
WITH ISOLATED THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST
ARIZONA. DRIER AND MORE STABLE AIR WILL MOVE OVER THE AREA FRIDAY.
&&

.SHORT TERM...UPPER LOW EVIDENT ON SATELLITE IMAGERY AS A
CIRCULATION OVER SAN BERNARDINO COUNTY. THIS FEATURE WILL GRADUALLY
MOVE INTO SOUTHERN NEVADA WEDNESDAY AND WEDNESDAY NIGHT. THE MOIST
AND UNSTABLE AIR MASS WILL ALSO REMAIN IN PLACE. ISOLATED TO
SCATTERED THUNDERSTORMS COULD PERSIST TO SOME EXTENT THROUGH MUCH OF
THE NIGHT DUE TO THE UPPER LOW AND ANOTHER ROUND OF ISOLATED TO
SCATTERED THUNDERSTORMS IS EXPECTED WEDNESDAY AFTERNOON AND EVENING
OVER MOST OF THE FORECAST AREA. THE LOW IS FORECAST TO WEAKEN AND
MOVE INTO NORTHERN MOHAVE COUNTY THURSDAY. DRIER AND MORE STABLE AIR
WILL JUST BEGIN TO MOVE INTO THE FAR WESTERN PART OF THE FORECAST
AREA BUT THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
MOST OF THE AREA.
&&

.LONG TERM...LITTLE CHANGE IN THINKING FOR THE EXTENDED PORTION OF
THE FORECAST PACKAGE AS MODEL FORECASTS VARY GREATLY WITH THE
PLACEMENT OF LARGE SCALE FEATURES. THE GFS RETURNS THE AREA TO HOT
AND MAINLY DRY CONDITIONS WITH HIGH PRESSURE CENTERED OVERHEAD.
ALTHOUGH MOISTURE COULD POTENTIALLY BECOME TRAPPED UNDER THE HIGH IF
IT WERE TO DEVELOP AS THE GFS FORECASTS...WARM AIR ALOFT WOULD
LIKELY CAP ANY THUNDERSTORM DEVELOPMENT. THE ECMWF ON THE OTHER HAND
BRINGS A LOW PRESSURE AREA TO THE WEST COAST WHICH EFFECTIVELY
DISPLACES THE HIGH PRESSURE EAST OF THE CWA AND DRAWS MOISTURE BACK
INTO THE FORECAST AREA. FOR NOW...WILL CALL FOR A WARMING TREND
WHICH SENDS TEMPERATURES BACK TO SLIGHTLY ABOVE NORMAL FRIDAY AND
THROUGH THE WEEKEND AND MAINTAINS A MENTION OF SHOWER ACTIVITY IN
MAINLY MOHAVE COUNTY THROUGH THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...PARTLY TO MOSTLY CLOUDY SKIES TO CONTINUE
WITH CLOUD BASES GENERALLY AROUND 14K FEET AGL. ISOLATED TSTORMS ARE
POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AROUND THE VALLEY
WITH BRIEF HEAVY RAIN AND GUSTY WINDS THE PRIMARY THREATS. AFTER
00Z...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG ALL
APPROACH CORRIDORS INTO KLAS THROUGH THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS OVER THE WESTERN CWA WITH
SCATTERED THUNDERSTORMS EAST AND NORTH. BRIEF PERIODS OF HEAVY RAIN
AND GUSTY WINDS ARE THE PRIMARY THREATS. THUNDERSTORMS WILL DECREASE
IN INTENSITY AND COVERAGE LATE IN THE EVENING AND OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 4:19 AM PDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 AM PDT TUE JUL 15 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-160230-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
419 AM PDT TUE JUL 15 2008 /419 AM MST TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. IN ADDITION TO
DANGEROUS LIGHTNING AND POSSIBLE STRONG WINDS...LOCAL HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY FOLLOWED
BY DECREASING COVERAGE THURSDAY AND FRIDAY WITH THUNDERSTORMS
BEING CONFINED MAINLY TO NORTHWEST ARIZONA INTO THE WEEKEND. DRY
CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:46 PM PDTAreal Flood AdvisoryVEFSan Bernardino89 min
Jul 16, 1:22 PM PDTAreal Flood AdvisoryVEFInyo109 min
Jul 16, 3:05 PM PDTAreal Flood AdvisoryVEFInyo115 min
Jul 16, 4:44 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.